Alert archive / Iowa / Freeze Warnings in 2020
Freeze Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this freeze warning at Oct 15, 2020, 3:15 AM CDT for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Oct 16, 2020, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2020, 3:15 AM CDT (08:15 UTC)
- In effect from
- Oct 16, 2020, 1:00 AM CDT
- Expired
- Oct 16, 2020, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Quad Cities, IA
All 36 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
324 WWUS73 KDVN 150815 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 315 AM CDT Thu Oct 15 2020 ILZ001-002-007-009-016>018-026-035-151615- /O.NEW.KDVN.FZ.W.0002.201016T0600Z-201016T1300Z/ Jo Daviess-Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam- Warren-McDonough- Including the cities of Galena, Freeport, Mount Carroll, Sterling, Geneseo, Princeton, Hennepin, Monmouth, and Macomb 315 AM CDT Thu Oct 15 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Several hours of sub-freezing temperatures in the upper 20s to lower 30s. * WHERE...Jo Daviess, Stephenson, Carroll, Whiteside, Henry IL, Bureau, Putnam, Warren and McDonough Counties. * WHEN...From 1 AM to 8 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
5 follow-up statements
778 WWUS73 KDVN 151448 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 948 AM CDT Thu Oct 15 2020 ILZ001-002-007-009-016>018-026-035-152300- /O.CON.KDVN.FZ.W.0002.201016T0600Z-201016T1300Z/ Jo Daviess-Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam- Warren-McDonough- Including the cities of Galena, Freeport, Mount Carroll, Sterling, Geneseo, Princeton, Hennepin, Monmouth, and Macomb 948 AM CDT Thu Oct 15 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Several hours of sub-freezing temperatures in the upper 20s to lower 30s. * WHERE...Jo Daviess, Stephenson, Carroll, Whiteside, Henry IL, Bureau, Putnam, Warren and McDonough Counties. * WHEN...From 1 AM to 8 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Haase
785 WWUS73 KDVN 151822 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 122 PM CDT Thu Oct 15 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024-025- 034-MOZ009-010-160230- /O.EXA.KDVN.FZ.W.0002.201016T0600Z-201016T1300Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson- Hancock-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Moline, Rock Island, Aledo, Oquawka, Carthage, Memphis, and Kahoka 122 PM CDT Thu Oct 15 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Several hours of sub-freezing temperatures in the upper 20s to lower 30s. * WHERE...Portions of northeast Missouri, east central, northeast and southeast Iowa and northwest and west central Illinois. * WHEN...From 1 AM to 8 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ILZ001-002-007-009-016>018-026-035-160230- /O.CON.KDVN.FZ.W.0002.201016T0600Z-201016T1300Z/ Jo Daviess-Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam- Warren-McDonough- Including the cities of Galena, Freeport, Mount Carroll, Sterling, Geneseo, Princeton, Hennepin, Monmouth, and Macomb 122 PM CDT Thu Oct 15 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Several hours of sub-freezing temperatures in the upper 20s to lower 30s. * WHERE...Jo Daviess, Stephenson, Carroll, Whiteside, Henry IL, Bureau, Putnam, Warren and McDonough Counties. * WHEN...From 1 AM to 8 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Haase
962 WWUS73 KDVN 160026 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 726 PM CDT Thu Oct 15 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-160830- /O.CON.KDVN.FZ.W.0002.201016T0600Z-201016T1300Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 726 PM CDT Thu Oct 15 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Several hours of sub-freezing temperatures in the upper 20s to lower 30s. * WHERE...Portions of northeast Missouri, east central, northeast and southeast Iowa and northwest and west central Illinois. * WHEN...From 1 AM to 8 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
922 WWUS73 KDVN 160809 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 309 AM CDT Fri Oct 16 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161300- /O.CON.KDVN.FZ.W.0002.000000T0000Z-201016T1300Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 309 AM CDT Fri Oct 16 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Several hours of sub-freezing temperatures in the upper 20s to lower 30s. * WHERE...Portions of northeast Missouri, east central, northeast and southeast Iowa and northwest and west central Illinois. * WHEN...From 1 AM to 8 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
653 WWUS73 KDVN 161249 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 749 AM CDT Fri Oct 16 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161400- /O.EXP.KDVN.FZ.W.0002.000000T0000Z-201016T1300Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 749 AM CDT Fri Oct 16 2020 ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures have climbed above 32 degrees and freezing temperatures are no longer expected this morning. Thus, the freeze warning that was in effect overnight will be allowed to expire at 8 AM. $$ Sheets
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this freeze warning went out at Oct 15, 12:49 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Oct 15, 12:49 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1249 AM CDT Thu Oct 15 2020 ...06Z AVIATION UPDATE... .SYNOPSIS... Issued at 306 PM CDT Wed Oct 14 2020 Strong low pressure (994 mb) located in central MN with a cold front approaching eastern IA and a warm front in northern IL. Temperatures were well into the 70s to lower 80s across much of the dvn cwa. Quite likely this will be the last warm day until next spring. Another secondary cold front was moving through ND and northern MN. 3 hrly pres falls were 7 mb in southern WI with 5 mb pres rises in ND. South to southwest winds ahead of the first cold front were gusting to over 40 mph in eastern IA and nw/west IL. Only mid/high clouds were noted ahead of the front as the airmass was quite dry below 700 mb. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 306 PM CDT Wed Oct 14 2020 Headlines: Wind advisory in effect for much of the area until 7 pm this evening for gusts to around 45 mph. Key messages: 1) Say good-bye to the warm temperatures we had today! 2) Windy and colder tonight and Thursday. 3) Could be a few sprinkles tonight. Tonight: Southwest winds will diminish quickly late this afternoon but the strong cold front arrives this evening. This will shift winds to the northwest and sweep a colder airmass into the cwa. Winds will increase again with the passage of the front with some gusts to around 30 mph, possibly 35 mph in some spots. And then the winds diminish again late tonight. Lows will range from the mid 30s nw to the mid 40s se. The airmass is quite dry but can't rule out some sprinkles or an isolated shower with the front, but for now kept the grids dry. Thursday: Windy and colder as the secondary cold front arrives with strong cold air advection noted on the models. Northwest winds will be gusting to around 30 mph, possibly 35 mph in spots but should remain below wind advisory criteria. Forecast soundings indicated the airmass will be very dry and with strong subsidence there will be wall-to-wall sunshine. Temperatures should be more than 20 degrees colder compared to today, with highs only in the lower to mid 50s. It's that time of year! .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 306 PM CDT Wed Oct 14 2020 Key Messages... 1) Thursday Night and Friday morning, a widespread frost is expected for most of the area, with some areas seeing a killing freeze as lows slip into the upper 20s and lower 30s. 2) Mainly dry through Saturday night, then low confidence for low chances of precipitation Sunday through Tuesday 3) Colder conditions are expected Sunday into the middle of next week with highs generally in the upper 40s to mid 50s and lows in the 30s. Thursday night, the high pressure ridge will be exiting the area into the Ohio River Valley. Light winds and clear skies are expected with a very dry air mass over the area indicated by dew point temps in the low to mid 20s, with possibly upper teens in places. This will allow temperatures to plunge into upper 20s to lower 30s in most places with widespread frost expected and a killing freeze in some locations. A headline will likely be needed, but with current wind headlines going will not issue one at this time. Friday, temperatures rebound nicely into the 50s under mostly sunny skies and west winds of 10 to 20 MPH. Friday night, increasing cloud cover and a southerly breeze is forecast as a clipper system drops into the Plains and a warm front lifts NE into the area. Low temperatures will be in the mid and upper 30s, with a few lower 30 readings in the NW IL. Saturday and Saturday night, the low will pass to our NW going from NW IA to northern Lake Superior. The warm front will quickly lift NE through the area with a cold front moving across the area Saturday night. Gusty SSW winds will help temperatures to climb into the upper 50s to mid 60s, making it the warmest day of the long term. Dry conditions will be common with a slight chance of showers just north of the area. Better, albeit low, chances arrive with the cold front late Saturday night and beyond with waves in the upper flow. Sunday through Wednesday, models continue to disagree considerably in regards to placement of features, as well as moisture and temperatures. The current blended forecast has 20 to 30 POPs through much of the Sunday afternoon through Wednesday time frame. There may be in reality many dry periods. In addition, temperatures are biased towards the colder GFS and thus may be running too cold. The current blend has Sunday and Monday with highs in the upper 40s and 50s. They will gradually warm back into the 50s Tuesday and 60s Wednesday. Lows early Monday and Tuesday are currently in the 30s, but may be on the cold side. Warmer lows in the upper 30s and 40s are then expected beyond mid week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) ISSUED AT 1248 AM CDT Thu Oct 15 2020 VFR conditions to dominate the TAF cycle. Some stratus may work down into the DBQ terminal overnight into early Thursday in cyclonic flow/caa post-frontal. Obs show mainly VFR albeit low at this time. Otherwise, mainly mid/high cloudiness this morning before clearing. Winds will remain gusty from NW today, with a period of sustained 20 kt gust 30-35 kts prior to daybreak then generally 15-25 kts thereafter diminishing at or below 10 kts with sunset. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...14 AVIATION...McClure
Hazardous weather outlook, Oct 14, 9:41 AM CDT, 17 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 941 AM CDT Wed Oct 14 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151445- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 941 AM CDT Wed Oct 14 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Windy conditions, unseasonably warm temperatures and low relative humidity will result in a very high risk of rapidly spreading fires, especially in unharvested agricultural fields. The strongest winds gusting to around 45 mph are expected across portions of eastern Iowa, and northwest and west central Illinois where a wind advisory is also in effect this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Widespread frost and freezing temperatures are expected Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Haase
Nearby
Freeze Warnings in Iowa, 2020Freeze Warnings in Illinois, 2020Freeze Warnings in Missouri, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.